Phenol Spray Induced Methemoglobinemia

Background Topical anesthetics are commonly used in surgical patients during a variety of inpatient and outpatient procedures. On the surgical floor, they are also commonly used to relieve discomfort from the nasogastric tube in patients with bowel obstruction or ileus. We describe a case of severe methemoglobinemia due to the overuse of phenol (Chloraseptic) spray. Methods Sixty six-year-old man was being treated for ileus after an uneventful open abdominal aortic aneurysm repair. A nasogastric tube was inserted and phenol spray was given for discomfort. The patient developed respiratory distress and showed signs and symptoms of methemoglobinemia such as cyanosis, chocolate colored blood, and persistently low O2 saturation with normal arterial oxygenation. Results Methemoglobin level was elevated and methemoglobinemia was diagnosed. Methylene blue was administered intravenously and the patient recovered immediately with return to normal methemoglobin level. Conclusions Although phenol spray is used in patients with little or no side effect, a rare life-threatening complication can occur from its overuse: methemoglobinemia. Early recognition and prompt treatment of this condition are critical. …